Layer 1

EPS behind some of the most common dispensing errors

The NPA reminded pharmacists not to rely on EPS systems to label items correctly
The NPA reminded pharmacists not to rely on EPS systems to label items correctly

The electronic prescription service (EPS), refrigerated drugs, and monitored dosage systems (MDS) have all been linked to some of the most frequently reported dispensing errors of 2017 so far.

Errors involving EPS contributed to 4% of incidents between January and March, including failures to clarify doses and failure to "write out abbreviations appropriately on the dispensing label", causing "confusion for patients", the National Pharmacy Association's (NPA) latest medication safety officer report revealed last month (April 27).

The NPA also highlighted incidents of pharmacists selecting the wrong patient with an EPS release 1 prescription, and EPS 2 scripts not being checked for medication changes.

It led the association to remind pharmacists not to rely on EPS systems to label items correctly. "This does not override your clinical check," the NPA said.

Incomplete medicine trays

Errors involving MDS continued to be “one of the most common types of errors”, accounting for 10% of all reported incidents last quarter, the NPA said.

These included “trays completely missing one of the prescribed drugs” – which resulted in one patient experiencing withdrawal effects – and the once-weekly medication alendronic acid being placed in the wrong daily compartment.

Fridge line errors “consistently” cited

Errors involving refrigerated medicines or "fridge lines" – “particularly insulin” – “consistently appear” in error reports sent to the NPA, it said.

Confusion between insulin products – for example, between the Humalog KwikPen and the Humulin M3 KwikPen, and between NovoMix and NovoRapid products – as well as failures to note additional fridge lines on bag labels, contributed to patients receiving no or incorrect medicines.

Increase in error reports

The overall number of error reports increased by 45% between January and March, compared to the previous three months, the NPA noted. The association claimed the increase is due to a rise in the use of its reporting tool, rather than an increase in the number of incidents.

“Wrong drug/medicine” and “wrong/unclear dose or strength” was cited in 24% and 25% of cases respectively, the NPA said.

Confusing thyroid drug levothyroxine with blood pressure medicine losartan was among the most common causes of the wrong drug being dispensed, while confusing gout treatment allopurinol and betablocker atenolol was cited in the report for the second time in a row.

"Work and environmental factors" were again cited as the most common causes of errors, contributing to "over" 40% of the incidents reported last quarter.

Child dispensed methadone

"Distractions in the pharmacy" contributed to a child being dispensed methadone instead of a reconstituted antibiotic, the NPA report revealed.

"No harm" was caused to patients in 72% of the error reports received, while "approximately" 8% caused a "low degree of harm to patients".

In her letter to all superintendents, NPA chief pharmacist Leyla Hannbeck said the association has produced a new “inhaler identification checker” as a result of “numerous reports” of the incorrect inhaler being selected.

5 Comments
Question: 
Are you surprised by the most common dispensing errors this quarter?

Myke Kofi, Locum pharmacist

I am just shocked to read that a CHILD had been dispensed methadone INSTEAD OF an reconstituted antibiotic! Would like to know the outcome of this horrific error; and what lessons have been learned?

Phamacy people, how has it come to this?!

Andrew Weatherill, Community pharmacist

i think on anyone's pmr if you can't dispense one item on a prescription the whole thing has to go back to spine

PARESH shah, Community pharmacist

not surprised at all. Especially when you have amended the dosage on a repeat medication and when on the next dispensing point a new drug is added to the patients list and is on the same page then you have to go over resetting the dosage on all the druga again. very cumbersome. you think it is fast and that is why errors go up. I do not know why each drug cannot be treated as an individual prescription so all settings do not have to be changed , and also if you were out of stock of one line, then at the moment you cannot any part of the prescription . the whole page has to be sent back so the patient may go elsewhere. if each drug were separate the only the drug which is out of stock would need to go back to the spine. I suppose this was not possible in the 12 billion pound project.

Elizabeth Gillham, Dispenser Manager/ Dispensing Assistant

Sending 1 or 2 items back to the spine would be the worst thing you could do, that would guarentee the patient would never get the drug as most don't even know how the system works let alone what they have actually ordered. So long as patients give us all the time to receive an order, the doctor to do the script & then us to dispense then most of the time it is all ok & stock can be ordered & done in time. The trouble is most patients want it all there & then & haven't even ordered their scripts from the doctor.

Leon The Apothecary, Student

That's specific to your PMR system.

Job of the week

Community Pharmacist - Tier 2 provided
South East England, Oxfordshire
Up to £40k per annum - negotiable